Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Albany, NY

June 25, 2023Berkshire County, Massachusetts

NWS Albany, NY issued this flash flood warning at Jun 25, 2023, 5:59 PM EDT for Berkshire County, Massachusetts. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2023, 5:59 PM EDT (21:59 UTC)
Expired
Jun 25, 2023, 9:00 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Berkshire County, MA

The radar

The Albany radar (KENX), 76 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS51 KALY 252159
FFWALY
MAC003-260100-
/O.NEW.KALY.FF.W.0002.230625T2159Z-230626T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
559 PM EDT Sun Jun 25 2023

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Eastern Berkshire County in western Massachusetts...

* Until 900 PM EDT.

* At 559 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pittsfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4240 7315 4234 7315 4234 7322 4240 7323

FLASH FLOOD...RADAR INDICATED

$$

IAA
1 follow-up statement
120 
WGUS71 KALY 260102
FFSALY

Flash Flood Statement
National Weather Service Albany NY
902 PM EDT Sun Jun 25 2023

MAC003-260112-
/O.EXP.KALY.FF.W.0002.000000T0000Z-230626T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berkshire MA-
902 PM EDT Sun Jun 25 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN BERKSHIRE COUNTY...

Additional rainfall is possible across this area this evening. 
Please  heed any road closures.

LAT...LON 4240 7315 4234 7315 4234 7322 4240 7323

$$

IAA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:11 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 25, 4:11 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
411 PM EDT Sun Jun 25 2023

.SYNOPSIS...
Warm and humid today with scattered showers and thunderstorms
this afternoon before diminishing this evening. Another muggy
night follows with a stronger disturbance and a surface boundary
resulting in more showers and thunderstorms tomorrow. A few
stronger thunderstorms are possible capable of heavy downpours.
The upper level low will persist through much of the work week
leading to continued chances for showers and storms.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 2 PM EDT...Partly to mostly sunny skies continue this
afternoon with hot and humid conditions thanks to insolation
and quite the warm air mass aloft (850hPa isotherms +14C to
+15C). Dew points remain high in the upper 60s making it very
muggy. GOES16 water vapor imagery shows our shortwave continuing
its slow approach through NJ tracking northeastward. The
forcing for ascent has been well to our south in NJ and PA with
just a few isolated showers developing off the terrain as we met
the convective temperature. With very light flow through the
column, showers are slow moving and with not much forcing,
showers have not grown tall enough to produce any thunder.

As the shortwave progresses northward through the afternoon and
early evening, additional forcing should lead to a few more shower
and eventual isolated storm development so maintained isolated
to scattered shower/storm in the forecast. This matches with
high res CAM guidance as well but overall activity will be
limited.

Mid level lapse rates are weak and the 0-6 km shear is
extremely poor at 10 KT or less. However, some modest mean
SBCAPEs of 1000-1500 J/kg on the latest HREF supports isolated
strong thunderstorms (though not expecting severe) with bursts
of heavy downpours due to the anomalous PWATs in excess of
1.50". Not expecting any widespread hydro problems, though the
threat for an isolated flash flood can not be ruled out due to
the slow movement of any convective cell. WPC continues with the
daily "Marginal Risk" for excessive rainfall for most, if not
all the forecast area.

Showers and storms diminish with the lose of daytime heating
with most CAM guidance suggesting isolated to widely scattered
showers (possibly isolated storms) weaken by 03 - 06 UTC. Then,
mid and upper level clouds clear out leading to another opportunity
for radiational cooling to lead to low stratus and possibly
patchy fog. Since daytime rain amounts will be much less than
yesterday, fog should not be as widespread. Otherwise, yet
another muggy night is expected with temperatures falling into
the mid to upper 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...

We start off the day generally quiet yet muggy with any
lingering fog or low stratus lifting shortly after sunrise.
Upstream, a potent closed low will be approaching from the Ohio
Valley and Great Lakes but will be slow moving. The best height
falls and forcing for ascent from this disturbance look to hold
off until Monday afternoon and Monday evening when the upper
level cool pool and drier air move overhead. Thus, we have
maintained likely POPs for showers and thunderstorms from 18 UTC
Monday to 06 UTC Tues. In addition to upper level forcing, a
sfc boundary will also be tracking eastward along the leading
edge of the best height falls. Initial convection should develop
once we reach the convective temperature but will likely be
isolated to scattered in nature. However, as the sfc boundary
arrives during the afternoon and drier/cooler air impinges
aloft, shower/storm activity should turn more numerous with
potential for a more organized line of rain and storms to
develop. Exactly when this line forms and where it tracks is
still uncertain as there are still discrepancies in the latest
CAM guidance. But, with 0-6km shear intensifying to 25 - 30 kts
and MUCAPE values still 1000 - 1500 J/kg, storms that become
better organized could become bowing segments potentially
producing strong winds. PWATs are still high ranging 1.50 -
1.75" so it will remain humid. Maintained gusty wind and heavy
downpour wording for Monday P.M and evening from the previous
forecast. This also matches the latest SPC outlook which has
most of our region in a marginal risk with a slight risk just to
our south.

Otherwise, Monday will be humid and warm once again with
temperatures warming into the upper 70s to mid-80s. Southerly
winds also turn a bit breezy as the pressure gradient ahead of
the incoming upper level low tightens.

Shower and storm activity likely continues into Monday evening
as the stronger height falls and sfc boundary arrive. Despite
the lose of daytime heating, shower and thunderstorm activity
looks to linger even during the overnight hours due to the
upper level forcing giving us a rather wet night. Temperatures
do not move much only falling into the upper 60s with muggy
condition continuing.

The forecast unfortunately does not improve heading into
Tuesday as we still will be under the influence of the slow
moving upper level low. Rounds of rain and embedded
thunderstorms remain possible through the day as the cool pool
from the closed low tracks overhead, PWATs remain elevated near
1.50" and height falls continue downwind of the incoming parent
low which will still be centered to our west. CSTAR warm season
research has documented the tilt of closed/cut-off lows and
their associated sensible weather. It is challenging to pin
point the best windows of opportunity for rain and storms so
trended likely POPs Tues morning to categorical for Tuesday
afternoon. Given rain/embedded storms and cloud coverage,
temperatures should be cooler in comparison to recent days with
daytime highs likely struggling to reach 80. But, it will remain
muggy and humid thanks to continued southerly flow ahead of the
closed low.

Depending on how where and how frequently rain and heavy
downpours occur, isolated flooding is possible, especially for
areas that may already be saturated from the back-to-back days
of showers and storms. This is why WPC maintains its marginal
risk for excessive rainfall for Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A continuation of an unsettled pattern ensues for the extended
forecast period. By Wednesday morning, the upper-level, closed low
pressure system and associated negatively tilted trough looks to be
situated over the greater portion of the East Coast, its axis
plunging through the forecast area. Though by 12z Wednesday morning
the once highly potent disturbance will have begun to weaken,
southerly flow continually advecting ample moisture off the Atlantic
into the pre-existent, moisture rich environment will support yet
another day of potentially widespread showers Wednesday. With
requisite lift along the low's occluded boundary, PWAT values
continuing to be upwards of +2 STDEVs above normal, and modest
instability (CAPE values on the order of 500-1200 J/kg), it remains
a fair probability that diurnally driven, locally heavier showers
and thunderstorms could develop, leading to some downpours that will
likely contribute to ponding of water in poor drainage areas.
Thunderstorms are not expected to be severe as winds and shear look
to remain on the lower side.

The aforementioned trough will continue to weaken as it progresses
along an easterly track and fills Wednesday into Thursday,
decreasing the widespread nature of showers and thunderstorms.
Unsettled weather still remains a high likelihood, however,
especially Thursday afternoon where once again diurnal influence
will aid in supporting showers and thunderstorms. At this time,
model depiction gives the impression of less widespread
precipitation for Thursday, placing a higher concentration of
showers in the extreme Eastern New York and Western New England
where the better forcing exists as the low continues to push further
in that direction. Models then have some inconsistencies as it
pertains to the position of the low as Thursday becomes Friday,
leading to some uncertainties surrounding conditions. The ECMWF is
currently more wet than the GFS and Canadian as it tracks the low
just inside the New England Coast by 12z Friday, leading to a
progression into the Gulf of Maine by 18z and forcing showers back
into the region (especially in Western New England) as cyclonic flow
continues to dominate. The GFS runs the closest solution in
comparison, keeping the low along a slightly more northerly track,
but also sending showers into the eastern-most portions of the
forecast area Friday. Conversely, the CMC-NH takes the low on a fast-
track up the New England Coast, having it completely exit the region
before 12z Friday and therefore leaving dry conditions in its wake.
Because of this uncertainty, kept PoPs at high chance for Friday.

Further into the weekend, the forecast becomes even more uncertain
in terms of defining periods of dry weather ahead of the next system
looking to bring what could be another soaking rain into the region.
Saturday has the potential to be the driest day of the period
depending on the timing and track of the next incoming system, but
model discrepancy makes it difficult to say for sure at this time.
Will continue to monitor trends as lead time decreases throughout
the week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A warm and muggy air mass is in place over the region for this
afternoon. Visible satellite imagery, surface observations and
web cams show scattered cumulus clouds in place over the
region, with bases around 2-4 kft. These clouds are starting to
grow into showers over the high terrain and this activity may
gradually spread towards valley areas for the afternoon and
evening hours. While it should stay VFR for most of the time, a
brief shower or t-storm is possible all all sites for later
today. Will mention a TEMPO for all sites from about 20z
through 24z, which is the most likely time for any impact.
Within any shower or t-storm, a brief period of heavy rainfall
may allow for visibility to be reduced down to IFR levels.
Otherwise, it should stay VFR through the rest of the day with
light to calm winds.

Any showers or t-storms will diminish this evening, allowing for
rain-free conditions from about midnight onward. Some low
stratus (some perhaps some fog too) may develop for the late
night hours, especially if any rainfall occurs at the TAF sites.
This could drop conditions down to MVFR levels (possibly IFR,
although this more uncertain at this time). Winds will stay very
light or calm into the overnight hours.

Any low stratus or fog will dissipate by the mid-morning hours
on Monday, allowing for VFR conditions to return with sct to bkn
cigs around 3-5 kft. Southerly winds will pick up to 5 to 10
kts for all sites. Some additional showers or t-storms are
possible Monday afternoon or evening.

Outlook...

Monday Night: High Operational Impact. Likely SHRA...TSRA.
Tuesday: High Operational Impact. Definite SHRA...TSRA.
Tuesday Night: High Operational Impact. Likely SHRA...TSRA.
Wednesday: High Operational Impact. Definite SHRA...TSRA.
Wednesday Night: High Operational Impact. Likely SHRA...TSRA.
Thursday: High Operational Impact. Likely SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Speciale
SHORT TERM...Speciale/Wasula
LONG TERM...Gant
AVIATION...Frugis
Hazardous weather outlook, Jun 25, 4:15 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
415 PM EDT Sun Jun 25 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-261100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
415 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are chances for thunderstorms Monday through Thursday. Locally
heavy rain is possible during thunderstorms. Should storms repeatedly
impact a given area, isolated flash flooding is possible.

A few of the thunderstorms could be stronger Monday afternoon into
the early evening producing damaging winds 58 mph or greater. The
Storm Prediction Center outlines most of eastern NY and western New
England in a marginal risk for severe weather on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 4:16 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albany NY
416 PM EDT Sun Jun 25 2023

NYZ084-VTZ013-014-252100-
Southern Washington NY-Western Windham VT-Bennington VT-
416 PM EDT Sun Jun 25 2023

...Showers and thunderstorms with locally heavy rain will impact
portions of southeastern Washington, northern Bennington and
northwestern Windham Counties through 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Shaftsbury to near Arlington to
West Wardsboro. Movement was north at 10 mph.

HAZARD...These storms are producing locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Localized flooding especially of low lying and poor drainage
         areas are possible. Do not drive your vehicle through
         flooded roadways.

Locations impacted include...
Arlington, Londonderry, Salem, Manchester, Stratton, Shaftsbury,
Dorset, Manchester Center, West Wardsboro, Windham, Porter, Jamaica,
Sunderland, Wardsboro, Rupert, Sandgate, Peru, Glastenbury, Wardsboro
Center and Beartown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4295 7278 4298 7330 4332 7335 4330 7299
      4329 7299 4329 7298 4330 7297 4330 7282
      4325 7282 4322 7269 4323 7259
TIME...MOT...LOC 2012Z 197DEG 8KT 4306 7327 4306 7306 4305 7287

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

IAA
Special weather statement, Jun 25, 5:35 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
535 PM EDT Sun Jun 25 2023

MAZ001-025-252200-
Northern Berkshire MA-Southern Berkshire MA-
535 PM EDT Sun Jun 25 2023

...A thunderstorm producing heavy rainfall will impact portions of
central Berkshire County through 600 PM EDT...

At 533 PM EDT, Doppler radar was tracking a thunderstorm near Lenox,
and Pittsfield. This storm was nearly stationary.

HAZARD...The storm is producing locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Localized flooding especially of low lying and poor
         drainage areas are possible. Do not drive your vehicle
         through flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4226 7319 4233 7342 4238 7340 4256 7323
      4241 7305
TIME...MOT...LOC 2133Z 125DEG 3KT 4238 7321

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

IAA
Special weather statement, Jun 25, 5:47 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Albany NY
547 PM EDT Sun Jun 25 2023

MAZ025-NYZ058>061-063-064-252230-
Southern Berkshire MA-Western Ulster NY-Eastern Columbia NY-
Eastern Greene NY-Western Columbia NY-Western Greene NY-
Eastern Ulster NY-
547 PM EDT Sun Jun 25 2023

...Thunderstorms producing heavy rainfall will impact portions of
northeastern Ulster, Columbia and southeastern Greene Counties
through 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lanesville to near Milton to near
Philmont. Movement was north at 10 mph.

HAZARD...These storms are producing locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Localized flooding especially of low lying and poor
         drainage areas are possible. Do not drive your vehicle
         through flooded roadways.

Locations impacted include...
Hudson, Catskill, Chatham, Hunter, Claverack, Woodstock, Livingston,
Coxsackie, Valatie, Athens, Austerlitz, Philmont, Kinderhook, Lorenz
Park, North-South Lake Campground, Claverack-Red Mills, Lanesville,
Cairo, Ghent and Stockport.

This includes Interstate 87 between exits 21 and 21B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4228 7429 4241 7385 4243 7338 4242 7335
      4213 7350 4211 7392 4201 7427
TIME...MOT...LOC 2145Z 189DEG 8KT 4210 7417 4218 7391 4219 7359

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

IAA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:56 PM EDTSpecial Weather StatementALYBerkshire49 min
Jun 24, 11:52 PM EDTSpecial Weather StatementALYBerkshire23 min
Jun 25, 5:35 PM EDTSpecial Weather StatementALYBerkshire25 min
Jun 25, 6:32 PM EDTSpecial Weather StatementALYBerkshire43 min

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.